Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 56, NWS Midland/Odessa, TX

August 24, 2023Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 24, 2023, 5:56 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2023, 5:56 PM CDT (22:56 UTC)
Expired
Aug 24, 2023, 9:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 220 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WGUS54 KMAF 242256
FFWMAF
TXC243-250200-
/O.NEW.KMAF.FF.W.0056.230824T2256Z-230825T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
556 PM CDT Thu Aug 24 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Central Jeff Davis County in southwestern Texas...

* Until 900 PM CDT.

* At 556 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Buffalo Trail Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3092 10416 3092 10392 3073 10396 3068 10415
      3073 10424

FLASH FLOOD...RADAR INDICATED

$$

Samantha Zuber
1 follow-up statement
164 
WGUS74 KMAF 250019
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
719 PM CDT Thu Aug 24 2023

TXC243-250200-
/O.CON.KMAF.FF.W.0056.000000T0000Z-230825T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-
719 PM CDT Thu Aug 24 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING 
FOR CENTRAL JEFF DAVIS COUNTY...

At 719 PM CDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 1.5 and 2.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms. Thunderstorms
         have ended.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Jeff Davis County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3092 10416 3092 10400 3073 10405 3068 10415
      3077 10421

FLASH FLOOD...RADAR INDICATED

$$

Samantha Zuber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:00 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 24, 2:00 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
200 PM CDT Thu Aug 24 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 136 PM CDT Thu Aug 24 2023

Temperatures have warmed back into the 90s this afternoon after a
brief break from the heat yesterday. Showers and thunderstorms are
developing across the higher terrain and will remain there through
the evening. Upper ridging has built back across the region and will
continue to expand into the weekend. This keep temperatures running
above normal Friday with maybe an isolated storm in the higher
terrain.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 136 PM CDT Thu Aug 24 2023

Still looking at a respectable shot of showers and thunderstorms
Monday into Tuesday. Until then, however, expect conditions
typical of late August, with highs ranging from the upper 80s at
the higher elevations of the mountains to around 100 across the
eastern Permian Basin and lows in the 60s and 70s. There's an
isolated (> 20 percent) chance of diurnally-driven showers and
thunderstorms over the mountains and adjacent lowlands Friday, and
maybe a better chance Saturday and Sunday, expanding north and
east into the Permian Basin.

Ensemble guidance and what cluster analyses we can get this
afternoon suggest that the upper level high will shift westward
this weekend as a series of short wave troughs dive southeastward
from the prairie provinces of Canada over the upper Midwest and
the Ohio Valley. These upper-level disturbances will serve to
drive a cold front south across the Panhandles and eventually to
the southern High Plains Monday and Tuesday. Insolation acting in
concert with moist upslope flow behind the front will be enough to
gin up scattered (30-50 percent coverage) to numerous (> 60
percent coverage) showers and thunderstorms areawide, with the
best chances for badly needed rains over the northwestern Permian
Basin Monday afternoon and evening. NBM probabilities of between a
quarter and a half inch of rain exceed 50 percent over this area,
with lesser amounts expected elsewhere. The front continues to
push south Tuesday while weakening, with the net result being a
shift in the chances of rain south and west, from the Guadalupe
Mountains down over the Big Bend and from there east to the lower
Trans Pecos. Temperatures will cool with the increased clouds and
chances of precipitation Monday and Tuesday, with some areas
barely touching 90F across the plains and in the 80s over the
mountains, with lows in the 60s and 70s. We start to dry out
Wednesday as conditions transition to quasi-zonal flow aloft and
thunderstorm chances confined to the mountains and adjacent
plains. Temperatures will start to climb back up toward normal or
a bit above normal Wednesday, with 90s for highs and 60s and 70s
for lows. -bc

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Thu Aug 24 2023

VFR conditions are forecast for all area terminals through 25/18Z.
Gusty winds at KMAF will subside around sunset, but winds will
remain a touch elevated tonight as a modest low level jet develops
overhead. Isolated TSRA should develop over the mountains but is
not expected to impact KPEQ or KFST. -bc

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               71 101  75 101 /   0   0  10  20
Carlsbad                 68  95  68  96 /  10  10   0  10
Dryden                   70  96  73  97 /   0   0  10  10
Fort Stockton            67  96  70  97 /   0   0   0  20
Guadalupe Pass           68  88  68  89 /  20  20   0  10
Hobbs                    66  95  68  96 /  10   0   0  10
Marfa                    59  90  60  91 /  10  10   0  20
Midland Intl Airport     70  99  75  98 /   0   0  10  20
Odessa                   71  99  75  98 /   0   0  10  20
Wink                     69 100  72 100 /  10   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...29
LONG TERM....70
AVIATION...70
Hazardous weather outlook, Aug 24, 2:01 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
201 PM CDT Thu Aug 24 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
201 PM CDT Thu Aug 24 2023 /101 PM MDT Thu Aug 24 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.